Maryland, 2012

Dense Fog in Maryland, December 1, 2012

December 1, 2012 · NWS LWX · 1 event in 1 county or zone

A weak frontal boundary across the Baltimore/Washington DC metros led to southerly flow off the Atlantic and moisture to move into the region. Dense fog formed over parts of southern Maryland.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A weak frontal boundary across the Baltimore/Washington DC metros led to southerly flow off the Atlantic and moisture to move into the region. Dense fog formed over parts of southern Maryland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 1, 3:41 AM EST, 6 hours 39 minutes earlier.

Area forecast discussion, Dec 1, 3:41 AM EST, 6 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
341 AM EST SAT DEC 1 2012

.SYNOPSIS...
A BACKDOOR COLD FRONT DRAPED ACROSS THE AREA EARLY THIS MORNING
WILL RETREAT NORTH AS A WARM FRONT TODAY. HIGH PRESSURE WILL BUILD
SOUTHEAST OF THE AREA TONIGHT AND SUNDAY. A WEAK COLD FRONT WILL
MOVE EAST THROUGH THE REGION SUNDAY NIGHT. A SLIGHTLY STRONGER
COLD FRONT WILL MOVE THROUGH THE MID-ATLANTIC LATE TUESDAY AND
EARLY WEDNESDAY FOLLOWED BY HIGH PRESSURE THE REMAINDER OF THE
WEEK.
&&

.NEAR TERM /THROUGH TONIGHT/...
SHALLOW SFC CDFNT APPEARS TO BE ACRS NERN MD ATTM...AND SHUD BE
SINKING SWD THRU THE ELY MRNG. LOW CLDS DVLPG ACRS ERN PA SINCE
06Z...IMPACTING AS FAR S AS THV ATTM...AND SHUD AFFECT PRIMARILY MD
SPCLY BTWN I-95 AND THE CATOCTINS BY SUNRISE. FOG HAS DVLPD S OF THE
BNDRY...ACRS MD ERN SHORE...AND HAS ADVECTED WWD TO THE ST
MARYS/CALVERT CNTY COAST. WL NEED TO MONITOR ITS PROGRESS TOO...AS
IT MAY ENGULF SRN MD. EXPANDED AREAS OF FOG IN THE GRIDS...BUT
RESTRICTIONS TAKEN STILL MAY BE TOO SKIMPY. ELSW...AN H5 S/WV HAS
LED TO A BAND OF CLDS. GDNC SUGGESTING THESE CLDS SHUD DEPART BY THE
START OF THE DAY.

SINCE FNT SHALLOW...DAYTIME MIXING SHUD ERODE ITS LOW CLDS AND
FOG...THEREBY FORCING FNT TO RETREAT NWD TDA. CONSEQUENTLY...SUNSHN
SHUD BE PLENTIFUL...AND HV LEANED ON THE WARMER SIDE OF GDNC.
HWVR...NRN MD WL SEE THESE EFFECTS LAST SO THEY WL STILL BE ON THE
COOLISH SIDE /MAXT ARND 50F/.

RDGG WL TAKE HOLD AT THE SFC AND ALOFT TNGT. NRN CNTYS WL BE NEARER
TO FASTER MID-LVL FLOW...SO WL PAINT SCT TO ALMOST BKN CLDS THERE.
ELSW...DONT SEE ANY SGFNT FEATURE. DEWPTS SHUD BE HIER /A RSLT OF
RESIDUAL MSTR FM THE PRESENT ENE FLOW/...SO HV FCST MIN-T LIKEWISE.
&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
SOME DEJA VU MOMENTS OVER THE COMING WEEK...AS A COUPLE OF FRONTAL
PASSAGES SHAPING UP FOR THE REGION - BRIDGED BY SIMILAR BOUTS OF
HIGH PRESSURE. THE FIRST FRONT WILL LARGELY WASH OUT AS IT CROSSES
THE AREA OVERNIGHT SUN INTO EARLY MON. THE PARENT LOW WILL SPEED OFF
TO THE NE FROM THE GREAT LAKES REGION ON SUN...LEAVING THE FRONT TO
DISSIPATE AS IT CROSSES THE APLCNS SUN NIGHT. UNLIKE MOST FRONTAL
PASSAGES...ESPECIALLY THIS TIME OF YEAR...IT WON'T EXACTLY BE MARKED
BY A SIGNIFICANT TEMP CHANGE. IN FACT...SUN NIGHT WILL BE ONE OF THE
WARMER NIGHTS IN RECENT MEMORY - ONLY DROPPING INTO THE U40S FOR
OVERNIGHT LOWS. A FEW LIGHT SHOWERS MAY REAPPEAR ALONG THE I-95
CORRIDOR BEFORE THE FRONT MOVES OFF THE COAST...BUT VERY LIGHT AND
SHORT LIVED.

THE WARM OVERNIGHT PERIOD SUN NIGHT WILL OCCUR IN LARGE PART BECAUSE
THE DAYTIME HRS ON SUN WILL HAVE HAD A GOOD SLY BREEZE IN
PLACE...INCREASING THE LOW LEVEL MOISTURE. DESPITE THE WIND SHIFT W/
THE FRONT EARLY MON TOWARD THE NW...DRIER AIR WILL NOT MIX INTO THE
AREA - HELPING TO KEEP TEMPS MODERATED OVERNIGHT. SAME STORY ON
MON...AS THE SFC HIGH REESTABLISHES ITSELF OVER THE EAST COAST AND
SENDS ANOTHER SEVERAL HRS OF WARM/MOIST SLY WINDS UP THE ERN
SEABOARD. TEMPS WILL MAKE THEIR WAY WELL INTO THE 60S ACROSS THE
REGION ON MON AFTN...WHICH WILL SET US UP FOR YET ANOTHER RELATIVELY
WARM OVERNIGHT PERIOD...W/ LOWS BARELY DROPPING INTO THE 40S.
&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
AN ENCORE OF MON WILL BE ON TUE...AHEAD OF A SIMILAR FRONTAL PASSAGE
ON WED. THE FRONT ON WED MAY BRING A BIT MORE SHOWER ACTIVITY TO THE
AREA...AND MOVE THRU ON WED MRNG. THIS FRONT HOWEVER...WILL BRING A
NOTICEABLE TEMP CHANGE - DROPPING HIGHS AND LOWS DOWN ABOUT 10-15
DEGREES FOR THE NEXT COUPLE OF DAYS. THIS PASSAGE WILL BE AIDED BY A
STRONGER PARENT LOW PRESSURE SYSTEM OVER THE GREAT LAKES THAT WILL
TAP INTO A BETTER COLD CANADIAN AIR FETCH. OVER THE LONGER TERM...IT
APPEARS THAT A SLIGHTLY STRONGER SYSTEM THAN THIS ONE WILL THEN
MAKES AN DIVE TOWARD THE AREA BY THE END OF THE COMING WEEK.
&&

.AVIATION /09Z SATURDAY THROUGH WEDNESDAY/...
CHALLENGING AVN FCST FOR THIS MRNG. OBS HV BEEN MORE BENIGN THAN
FCST...BUT MVFR/IFR FOG NAK S/EWD AND AOB IFR CIGS ACRS PA. GDNC
INSISTENT THAT RESTRICTIONS WL NOT REACH TERMINALS. AM NOT SURE THAT
WL VERIFY BEST. CUD SEE LOW CLDS DVLP W OF BWI/MTN/DCA AND JUST NNE
OF IAD. GOING TAFS HV SCT IFR CLDS IN THESE AREAS TO ACCT FOR THAT
POTL. CUD ALSO SEE FOG SPREADING WNWWD. LEFT MVFR VSBYS IN THE BWI
TAF FOR THAT RISK. ANTICIPATE TAFS WL REQ AMD THRU THE ELY MRNG.

WHATEVER RESTRICTIONS DO DVLP ELY THIS MRNG WL MIX OUT SUNRISE TO
MID-MRNG. VFR SHUD PREVAIL REST OF DAY. FOG DVLPMNT SHUDNT BE AS
WDSPRD TNGT...BUT ITS A PSBLTY AT CLIMO FVRD CHO...WHERE RADIATIONAL
COOLING WL BE BEST SINCE THATS WHERE CLDCVR WL BE THE LEAST.

A WEAK FRONTAL BOUNDARY WILL SLIDE THRU THE AREA DURING THE PREDAWN
HRS MON...SHIFTING WINDS FROM SLY TO NWLY BY THE MID MRNG HRS...
THOUGH THE MAGNITUDES WILL DECREASE. HIGH PRESSURE WILL BUILD FOR
MON AND TUE...THEN A COLD FRONT WILL MOVE THRU ON WED W/ STRONGER
NWLY WINDS GUSTS IN THE 15-25KT RANGE. CONDITIONS WILL SUBSIDE AGAIN
OVERNIGHT AS HIGH PRESSURE BUILDS IN FOR THU AND INTO FRI.
&&

.MARINE...
FOG ACRS WATERS ELY THIS MRNG...SPCLY MID BAY AND LWR PTMC. XPCT
IMPVMNT AFTER DAYBREAK. OTRW NO SGFNT WX TDA-TNGT. NE WNDS AOB 10 KT
TDA BCMG SELY TNGT.

HIGH PRESSURE WILL BE IN PLACE FOR MUCH OF THE WEEK...THOUGH A
COUPLE OF FRONTAL PASSAGES WILL IMPACT THE AREA. THE FIRST FRONT
WILL MAKE LITTLE IMPACT OTHER THAN TO CHANGE THE WIND DIRECTION ON
MON MRNG...FROM SLY TO NWLY. THE FRONT ON WED MRNG WILL BRING THE
SAME CHANGE...THOUGH WINDS WILL BE BREEZY ACROSS THE WATERS FOR MUCH
OF THE DAY. WINDS WILL TAPER OFF HEADING INTO NEXT WEEKEND.
&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

SYNOPSIS...HTS
NEAR TERM...HTS
SHORT TERM...GMS
LONG TERM...GMS
AVIATION...HTS/GMS
MARINE...HTS/GMS
Hazardous weather outlook, Dec 1, 5:00 AM EST, 5 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
500 AM EST SAT DEC 1 2012

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
021000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
500 AM EST SAT DEC 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-021000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
500 AM EST SAT DEC 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Dec 1, 7:42 AM EST, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
742 AM EST SAT DEC 1 2012

MDZ014-016>018-011500-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-
INCLUDING THE CITIES OF...ANNAPOLIS...WALDORF...ST MARYS CITY
742 AM EST SAT DEC 1 2012

...PATCHY DENSE FOG ALONG COASTAL LOCATIONS OF SOUTHERN MARYLAND...

PATCHY DENSE FOG WILL AFFECT PORTIONS OF SOUTHERN MARYLAND THROUGH
MID MORNING...PARTICULARLY NEAR COASTAL LOCATIONS ALONG THE
WESTERN SHORE OF CHESAPEAKE BAY...THE PATUXENT RIVER AND THE LOWER
TIDAL POTOMAC RIVER. VISIBILITIES WILL BE LOCALLY REDUCED TO ONE-
QUARTER MILE.

WHEN DRIVING THIS MORNING...SLOW DOWN...USE YOUR LOW-BEAM
HEADLIGHTS AND BE PREPARED FOR A SUDDEN REDUCTION OF VISIBILITY IN
FOG PRONE AREAS.

JRK
Special weather statement, Dec 1, 9:39 AM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
939 AM EST SAT DEC 1 2012

DCZ001-MDZ004>007-009>011-013-014-016>018-VAZ042-054-057-011700-
DISTRICT OF COLUMBIA-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-LOUDOUN-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-KING GEORGE-
INCLUDING THE CITIES OF...WASHINGTON...FREDERICK...WESTMINSTER...
GAITHERSBURG...COLUMBIA...BALTIMORE...ANNAPOLIS...WALDORF...
ST MARYS CITY...LEESBURG...ALEXANDRIA...FALLS CHURCH
939 AM EST SAT DEC 1 2012

...PATCHY DENSE FOG ACROSS PORTIONS OF THE METROPOLITAN AREA THIS MORNING...

PATCHY DENSE FOG WILL AFFECT LOWER SOUTHERN MARYLAND AND PORTIONS
OF THE METROPOLITAN AREAS OF WASHINGTON DC AND THE CITY OF
BALTIMORE THIS MORNING. VISIBILITIES WILL BE LOCALLY REDUCED TO
ONE- QUARTER MILE.

WHEN DRIVING THIS MORNING...SLOW DOWN...USE YOUR LOW-BEAM
HEADLIGHTS AND BE PREPARED FOR A SUDDEN REDUCTION OF VISIBILITY IN
FOG PRONE AREAS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dense fog. Local standard time, as filed.

Dense Fog, St. Mary'S

When
December 1, 10:20 AM EST to 10:10 PM EST
Where
St. Mary'S forecast zone
Reported by
ASOS
Coordinates
38.216, -76.529 (the zone’s center; the record gives no point)

Visibility was reported to be around one quarter mile at Patuxent River NAS and St Mary's Airport.

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2012Every state in 2012This day in weather historyWarnings in Maryland, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 425691.